Sussex bodybuilders warned over the dangers of fat burners following two deaths

Sussex Police are warning about the dangers to body builders of “fat burner” substances following the deaths of two people nationally.

Police have said there is no evidence currently that anyone in the county has come to any harm by taking the substance known as DNP (2, 4-dinitrophenol), an industrial chemical known to have serious short-term and long-term effects, which can be extremely dangerous to human health.

However, they are supporting urgent national advice issued by the Food Standards Agency to the public, and the body-building community in particular, following the deaths where they are believed to have taken a ‘fat-burner’ substance in tablet or powder form.

The FSA has advised consumers not to take any product containing DNP at any level. This chemical is not suitable for human consumption. The ‘fat-burner’ capsules containing DNP appear to be marketed primarily at the body-building community as a way of losing excess fat. Labelling on products containing DNP may vary, but consumers should avoid any product described as containing DNP or 2, 4-Dinitrophenol.

Depending on the amount consumed, signs of acute poisoning could include nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and irregular heart-beat, possibly leading to coma and death. Consuming lower amounts over longer periods could lead to cataracts and skin lesions and effects on the heart, blood and nervous system.

Anyone who believes they may have taken DNP should seek medical advice immediately. An investigation into one death is being carried out by Thames Valley Police.

Detective Chief Inspector Ali Eaton of Sussex Police said; “Neither of the deaths occurred in Sussex, and there is currently no evidence that anyone in Sussex has yet come to harm from using DNP. But police and agencies such as the local Drugs and Alcohol Action Teams are publicising this warning to try to ensure that nobody else is adversely affected.”